Free
Correspondence  |   July 1998
Transient Neurologic Symptoms when Phenylephrine Is Added to Tetracaine Spinal Anesthesia-An Alternative
Author Notes
  • Chief, Anesthesiology; Associate Chief, Surgical Services; Brockton - West Roxbury VAMC; West Roxbury, Massachusetts; Associate Professor of Anaesthesia; Harvard Medical School; Boston, Massachusetts
  • (Accepted for publication March 20, 1998.)
Article Information
Correspondence
Correspondence   |   July 1998
Transient Neurologic Symptoms when Phenylephrine Is Added to Tetracaine Spinal Anesthesia-An Alternative
Anesthesiology 7 1998, Vol.89, 273. doi:
Anesthesiology 7 1998, Vol.89, 273. doi:
To the Editor:-The article by Sakura et al. regarding transient neurologic symptoms after tetracaine spinal anesthesia with phenylephrine was informative. [1] Why do anesthesiologists add a vasoconstrictor to prolong the duration of the anesthesia? As the authors indicate, “Prolongation is thought to result, at least in part, from a decrease in nerve blood flow resulting in reduced vascular uptake of the local anesthetic.”[2] Thus, more local anesthetic is available for neuronal penetration, causing a more profound and prolonged block. It also is implied that this allows the anesthesiologist to limit the amount of local anesthetic injected, in turn decreasing cephalad spread. But if the vascular absorption of the local anesthetic decreases, is not that the equivalent of injecting more local anesthetic? Because there is an apparent adverse effect of adding phenylephrine to tetracaine spinal anesthesia, [1] why not just inject a little more tetracaine to prolong the anesthesia and omit the phenylephrine?
The Editorial View that accompanied the Sakura paper was confusing. [3] Dr. Rowlingson agrees that Sakura et al. [1] have furthered our knowledge regarding transient neurologic symptoms after spinal anesthesia. He then goes a step further and states, “Perhaps tetracaine is a better (safer) drug for spinal anesthesia, because compared to lidocaine and bupivacaine it increases spinal cord blood flow.” That conclusion, based on one dog study, [2] is a big leap. Tetracaine, like lidocaine, caused cauda equina syndrome after continuous spinal anesthesia, [4–6] and it is neurotoxic to isolated nerve. [7] Further, compared with bupivacaine, tetracaine is associated with a significantly higher incidence of tourniquet pain during lower extremity orthopedic operations. [8] It is for these reasons that I do not share or understand Dr. Rowlingson's enthusiasm for tetracaine spinal anesthesia.
Donald H. Lambert, Ph.D., M.D.
Chief, Anesthesiology; Associate Chief, Surgical Services; Brockton - West Roxbury VAMC; West Roxbury, Massachusetts; Associate Professor of Anaesthesia; Harvard Medical School; Boston, Massachusetts
REFERENCES
Sakura S, Sumi M, Sakaguchi Y, Kosaka Y, Drasner K: The addition of phenylephrine contributes to the development of transient neurologic symptoms after spinal anesthesia with 0.5% tetracaine. Anesthesiology 1997; 87:771-8
Kozody R, Palahniuk RJ, Cumming MO: Spinal cord blood flow following subarachnoid tetracaine. Can Anaesth Soc J 1985; 32:23-9
Rowlingson JC: Transient neurologic symptoms. Now, with phenylephrine? Anesthesiology 1997; 87:737-8
Nicholson M, Eversole U: Neurological complications of spinal anesthesia. JAMA 1946; 132:679-85
Rigler ML, Drasner K, Krejcie TC, Yelich SJ, Scholnick FT, DeFontes J, Bohner D: Cauda equina syndrome after continuous spinal anesthesia. Anesth Analg 1991; 72:275-81
Schell RM, Brauer FS, Cole DJ, Applegate RL II: Persistent sacral nerve root deficits after continuous spinal anaesthesia. Can J Anaesth 1991; 38:908-11
Lambert LA, Lambert DH, Strichartz GR: Irreversible conduction block in isolated nerve by high concentrations of local anesthetics. Anesthesiology 1994; 80:1082-93
Concepcion MA, Lambert DH, Welch KA, Covino BG: Tourniquet pain during spinal anesthesia: A comparison of plain solutions of tetracaine and bupivacaine. Anesth Analg 1988; 67:828-32